Indiana, 2002Flash Flooding and Flooding in Indiana, December 19 to 20, 2002
December 19 to 20, 2002 · NWS LMK · 5 events in 3 counties and zones
3 flash flood, 2 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 19, 2:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 19, 2:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST THU DEC 19 2002
WIDESPREAD MODERATE TO HEAVY RAIN WAS OCCURRING ACROSS THE COUNTY
FORECAST AREA AT 19Z. A FEW LOCATIONS HAVE RECEIVED BETWEEN 1 AND
1.5 INCHES SINCE 12Z THIS MORNING BUT NO FLOODING PROBLEMS HAVE BEEN
REPORTED THIS AFTERNOON OTHER THAN PONDING OF WATER ON ROADS.
THE MESO-ETA HAS DONE A VERY GOOD JOB WITH THE LOCATION AND TIMING
OF HEAVY RAIN TODAY AND WE WILL CONTINUE TO USE THIS MODEL TONIGHT.
THE HEAVIEST RAIN DOES NOT EXIT THE EASTERN CFA UNTIL AROUND 06Z.
WITH THIS IN MIND WE WILL NEED TO EXTEND THE THE FLOOD WATCH UNTIL
4AM EASTERN TIME FRIDAY MORNING.
AFTER THIS SYSTEM MOVES OUT WE WILL SEE A COUPLE OF DRY DAYS WITH
LOWS IN THE LOWER 30S AND HIGHS IN THE MID AND UPPER 40S. A FAST
MOVING S/W WILL CROSS THE LOWER OHIO VALLEY SUNDAY WITH SOME LIGHT
PRECIPITATION POSSIBLE. AT THIS POINT THE PRECIPITATION LOOKS TO BE
IN THE FORM OF RAIN.
A MORE SIGNIFICANT SYSTEM WILL COME OUT OF THE WESTERN GULF OF
MEXICO TUESDAY AND MOVE ACROSS THE LOWER OHIO VALLEY CHRISTMAS DAY
AND THURSDAY. IT IS STILL TOO EARLY TO DETERMINE THE TYPE OF
PRECIPITATION WITH THIS SYSTEM BUT SNOW IS NOT OUT OF THE QUESTION,
ESPECIALLY OVER NORTHERN KENTUCKY AND SOUTH CENTRAL INDIANA.
.SDF...FLOOD WATCH THROUGH 09Z FRIDAY FOR ALL OF CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA.
JA
Hazardous weather outlook, Dec 19, 3:45 PM EST, 1 hour 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THE FLOOD WATCH HAS BEEN EXTENDED UNTIL 4 AM EST FRIDAY. MODERATE TO
OCCASIONALLY HEAVY RAIN WILL CONTINUE TO FALL ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. AN ADDITIONAL 1 TO 3 INCHES WILL BE
POSSIBLE IN SOME LOCATIONS. THIS AMOUNT OF RAIN FALLING ON ALREADY
SATURATED GROUND MAY CAUSE FLOODING PROBLEMS ESPECIALLY IN LOW AREAS
AND AREAS PRONE TO FLOODING. THE HEAVY RAIN WILL ALSO CAUSE PONDING
OF WATER ON ROADS AND REDUCE VISIBILITIES. REMEMBER DO NOT DRIVE ON
ROADS COVERED WITH WATER.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.
JA
In the hours before
Local storm report, Dec 19, 4:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
450 PM EST THU DEC 19 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LOUISVILLE KY FLASH FLOODS
12/19/02 JEFFERSON WATER IN BASEMENTS ALONG
THE 1500 BLOCK OF MERCER
AVENUE. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Dec 19, 4:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
456 PM EST THU DEC 19 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM BEAVER DAM KY FLASH FLOODS
12/19/02 OHIO SEVERAL COUNTY ROADS
CLOSED. HWY 62 WEST OF
BEAVER DAM ERECTING
BARRICADES
LDFlash Flood, Harrison
- When
- December 19, 5:00 PM EST to 9:40 PM EST
- Where
- Harrison County, Corydon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.195, -86.111 (the zone’s center; the record gives no point)
Numerous low water crossings were under water in the Corydon area. Barricades were necessary in several locations.
Flash Flood, Floyd
- When
- December 19, 5:00 PM EST to 9:40 PM EST
- Where
- Floyd County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.319, -85.907 (the zone’s center; the record gives no point)
Ten feet of water covered Crowder Road. Several other county roads were under water but passable.
Flash Flood, Clark
- When
- December 19, 5:04 PM EST to 9:30 PM EST
- Where
- Clark County, Jeffersonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.477, -85.707 (the zone’s center; the record gives no point)
Underpasses were flooded on Eastern Boulevard.
Flood, Harrison
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.195, -86.111 (the zone’s center; the record gives no point)
Numerous roads remained closed countywide due to standing or flowing water.
Flood, Floyd
- When
- December 19, 9:40 PM EST to December 20, 3:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.319, -85.907 (the zone’s center; the record gives no point)
Numerous roads remained closed countywide due to standing or flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324526, 5324527, 5324528, 5324529, 5324530.